Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2024, 1:56 PM CDT for Terrell County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2024, 1:56 PM CDT (18:56 UTC)
- Expired
- May 22, 2024, 3:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 174 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 6.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3265 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.1
The text
As transmitted.
826
WUUS54 KMAF 221856
SVRMAF
TXC443-222000-
/O.NEW.KMAF.SV.W.0113.240522T1856Z-240522T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
156 PM CDT Wed May 22 2024
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Terrell County in southwestern Texas...
* Until 300 PM CDT.
* At 156 PM CDT, a severe thunderstorm was located 21 miles northeast
of Sanderson, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3030 10227 3047 10232 3059 10201 3022 10194
TIME...MOT...LOC 1856Z 255DEG 7KT 3041 10222
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
911 follow-up statement
602
WWUS54 KMAF 221928
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
228 PM CDT Wed May 22 2024
TXC443-222000-
/O.CON.KMAF.SV.W.0113.000000T0000Z-240522T2000Z/
Terrell TX-
228 PM CDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTH CENTRAL TERRELL COUNTY...
At 228 PM CDT, a severe thunderstorm was located 16 miles west of
Terrell County Gas Plant, or 25 miles southwest of Sheffield, moving
east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3034 10227 3041 10229 3057 10201 3030 10196
TIME...MOT...LOC 1928Z 262DEG 9KT 3042 10211
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
91What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 12:24 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 22, 12:24 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1224 PM CDT Wed May 22 2024
...New AVIATION...
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 257 AM CDT Wed May 22 2024
Water vapor satellite imagery shows the cold front moving through
the Texas Panhandle, and surface observing stations have recorded a
northerly wind shift in Amarillo and sites along I-40. This cold
front will continue surging southward through the morning hours
before southwesterly winds ramp up with the passage of a upper level
shortwave, and the front will stall as warmer air wins out. Because
of this, there will be a very sharp gradient of temperatures across
the region this afternoon, with those in the northern Permian Basin
possibly in the 80s with areas further south sitting in the 90s and
100s, similar to previous days. Clearing skies and the strong warm
surface winds will push those along the Rio Grande above 110, and
even the mountains south of I-10 may get above 95 degrees, so a Heat
Advisory is in effect for this afternoon for these areas. Outside of
the heat, the combination of the stalled front and passage of the
shortwave should be sufficient for some storm development this
afternoon, primarily in the far eastern Permian Basin and lower
Trans Pecos. Moisture will be lacking today but decent instability
and lapse rates indicate that anything that develops this afternoon
may be accompanied by large hail and/or damaging winds. Regardless,
storms will quickly move out of the area by sunset.
Thursday will be more of the same with weak upper level ridging
building back in and dry downslope flow pushing highs back to the
upper 90s and low 100s. Humidity looks to fall to as low as 3
percent nearly area-wide on Thursday, combining with the stronger
winds and very dry conditions to create critical fire weather
conditions...more information can be found in the Fire Weather
Discussion below.
-Zuber
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 257 AM CDT Wed May 22 2024
Hot, dry conditions will continue into the holiday weekend before we
see a break in the heat later next week. Deep westerly flow and
sunny skies each afternoon will allow temperatures to remain well
above normal through Sunday. Excessive heat will continue to be a
concern across the Big Bend where daily temperatures reach 110-115
along the Rio Grande. Heat Advisories will likely continue for
the foreseeable future. Very dry air and large scale subsidence
overhead will not allow for any precipitation through Memorial
Day.
As we get into early next week, a strong shortwave will cross the
Plains helping to shove a cold front through our region Monday. This
will drop temperatures back to near normal with highs falling to the
80s north with 90s/100s south. Increasing low level moisture through
the week could allow for better rain chances, but we shall see!
&&
.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT Wed May 22 2024
VFR conditions are expected to continue. A cold front has moved
through the area bringing northerly winds to all. Winds swap back
around to southerly late this evening and early tonight for most.
&&
.FIRE WEATHER...
Issued at 257 AM CDT Wed May 22 2024
Fire weather concerns will be on the increase into the weekend
given a combination of escalating factors. Today begins a trend of
very dry air that will shift northward across the area from
Mexico. Areas along and west of the Pecos River will experience RH
values below 5 percent this afternoon with this dry air spreading
east Thursday into the weekend. Winds will remain generally under
15 mph for most locations except across the higher terrain which
will be influenced by deeper mixing pushing winds to gust to near
40 mph at times. These stronger winds are likely to create
critical fire weather conditions both Thursday and Saturday in the
stronger, wind-favored areas. Fuels continue to degrade across the
west and ERC values will reach extreme levels (>97th percentile)
by Thursday afternoon. Have issued a Fire Weather Watch in the
higher terrain where the strongest fire weather conditions and
fuels overlap. A chance for storms exists this afternoon across
the eastern Permian Basin, however, recent rains and green- up
will help prevent major concerns for fire starts. Fortunately,
lightning strikes will generally remain out of range of areas west
of the Pecos that have been mostly dry for the past few months,
keeping concern for lightning starts low.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 99 62 96 / 10 0 0 0
Carlsbad 60 95 63 94 / 0 0 0 0
Dryden 73 105 69 103 / 10 0 0 0
Fort Stockton 64 100 65 98 / 0 0 0 0
Guadalupe Pass 60 85 60 85 / 0 0 0 0
Hobbs 58 93 58 91 / 0 0 0 0
Marfa 53 91 52 91 / 0 0 0 0
Midland Intl Airport 65 97 62 95 / 0 0 0 0
Odessa 65 97 64 95 / 0 0 0 0
Wink 62 99 60 98 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday afternoon through Thursday
evening for Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn
and Highway 54 Corridor.
Heat Advisory until 7 PM CDT this evening for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Lower
Brewster County.
NM...Fire Weather Watch from Thursday morning through Thursday
evening for Chaves Plains-Eddy Plains-Sacramento Foothills
and Guadalupe Mountains.
&&
SHORT TERM...88
LONG TERM....29
AVIATION...91Hazardous weather outlook, May 22, 2:36 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 236 AM CDT Wed May 22 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-230745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 236 AM CDT Wed May 22 2024 /136 AM MDT Wed May 22 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Elevated to near critical fire weather conditions will continue today across the higher terrain of west Texas and SE NM. A low risk of severe thunderstorms is expected this afternoon across the eastern Permian Basin. Large hail and damaging winds are the main threats. Hazardous heat will continue across the Big Bend north to the Davis Mountains this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Critical fire weather conditions are possible Thursday across the higher terrain and adjacent plains of SE NM and W TX. Hazardous heat conditions are possible over the next week, mainly across the Rio Grande and the higher terrain of Southwest Texas. Strong winds are possible Thursday through Sunday in the Guadalupe and Delaware Mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 22, 1:50 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
150 PM CDT Wed May 22 2024
TXZ082-221930-
Terrell TX-
150 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TERRELL COUNTY
THROUGH 230 PM CDT...
At 150 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Terrell County Gas Plant, or 23 miles northeast of
Sanderson, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3032 10234 3048 10234 3065 10190 3020 10186
TIME...MOT...LOC 1850Z 263DEG 13KT 3043 10218
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:39 AM CDT | Fire Weather Watch | MAF | Culberson | 12 hr |
| May 22, 1:33 PM CDT | Heat Advisory | MAF | Brewster, Jeff Davis, Presidio, Terrell | 29 hr |
| May 22, 1:50 PM CDT | Special Weather Statement | MAF | Terrell | 40 min |
| May 22, 2:22 PM CDT | Red Flag Warning | MAF | Culberson | 31 hr |
| May 22, 2:24 PM CDT | Special Weather Statement | MAF | Glasscock | 51 min |
| May 22, 2:33 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 57 min |
| May 22, 2:42 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| May 22, 3:07 PM CDT | Special Weather Statement | MAF | Terrell | 38 min |
| May 22, 3:40 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 65 min |
| May 22, 4:17 PM CDT | Special Weather Statement | MAF | Reagan | 28 min |
| May 22, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.